Two studies presented at the 2010 conference of American Academy of Orthopaedic Surgeons (AAOS) are highlighting health concerns with long-term use of bisphosphonate medications, which are used to treat the bone loss caused by osteoporosis.

The studies suggest that when the medications are taken for longer than four years, the drugs, which are designed to strengthen bones, may actually make them weaker, leading to an increased risk of fractures in the femur, the long bone of the thigh.

In response to the studies, the Food and Drug Administration (FDA) has stated that it is conducting an ongoing review of the safety of this class of medications, which includes the popular drugs alendronate sodium (Fosamax), ibandronate sodium (Boniva), risedronate sodium (Actonel) and zolendronic acid (Reclast), to see if the increased risk of femur fractures outweighs the proven benefits.

And people like Jennifer P. Schneider, MD, PhD, a doctor of internal medicine in Tuscon, Ariz., say they feel validated by the results of the new studies.  

In 2001, Dr. Schneider was riding the subway while visiting New York City when one wrong step changed her life.

“The train jolted. I stepped hard on that leg and it buckled. The femur broke, and I fell,” she says.

At the age of 57, Dr. Schneider was hospitalized for weeks, needed two surgeries and had to use a walker for a year-and-a-half.

It was years before she learned the bizarre fracture caused in a low-impact situation could have been related to the long-term affects of the prescription medication alendronate sodium (Fosamax) that she had been taking for about seven years to treat osteoporosis.

“I had pain in my thigh for several months before that, and back then, nobody even suspected it was connected to Fosamax, and the doctor didn’t think anything was wrong with my leg. But I was walking around with an undiagnosed stress fracture of the femur,” she says.

On March 1, 2010, the FDA approved a change to the patient labeling for Fosamax that informs people taking the drug about the risk of low-energy femoral fractures.

Merck, the company that makes Fosamax, says it updated the labeling to reflect the experiences reported by patients, not to “reflect a conclusion that post-marketing event is caused by the product,” says Ron Rogers, a company spokesman.

“Just because a post-marketing event has been reported doesn't mean there's a causal relationship. In fact at this point, no causal relationship has been established between bisphosphonates and low femural fractures,” Rogers says.

He continues, “In clinical studies, which are the gold standard for assessing the benefits and risks of medications, Fosamax has not been associated with an increased fracture risk at any skeletal site. “

New research sheds light on rise in rare fracture

Bisphosphonates are a type of drug designed to prevent and treat osteoporosis by building bone and stopping calcium loss.

Many previous studies have shown that short-term use of these medications is very successful early on at stopping the outflow or destruction of bone and preventing fractures of the hip and spine.

But with long-term use of these medications, doctors have been seeing a growing number of patients suffering from a rare type of thigh fracture as a result of little or low trauma. Such trauma can happen from stepping off a curb too hard, for example, or from a relatively minor fall.